Journal of Low Temperature Physics

, Volume 136, Issue 5, pp 281–293

Scaling Laws of Vortex Reconnections

Authors

  • Carlo F. Barenghi
    • Department of MathematicsUniversity of Newcastle, Newcastle-upon-Tyne, NE1 7RU
  • David C. Samuels
    • Virginia Bioinformatics Institute
Article

DOI: 10.1023/B:JOLT.0000041267.08268.7a

Cite this article as:
Barenghi, C.F. & Samuels, D.C. Journal of Low Temperature Physics (2004) 136: 281. doi:10.1023/B:JOLT.0000041267.08268.7a

Abstract

The vortex reconnection rate f plays an important role in the dynamics of a tangle of quantised vortices in superfluid turbulence. The question which we address is how f depends on the vortex line density L. In the case of a homogeneous isotropic tangle of vortices we show that, besides the known regime which scales as f ∼ L5/2, another regime exists which scales as f ∼ L2. In the case of a polarised vortex confguration, we argue that the scaling law changes and show numerical evidence for it. Finally we construct an idealised model of turbulence decay based on vortex reconnections and discuss its implications. PACS numbers: 67.40.Vs, 67.57.Fg.

Copyright information

© Springer Science+Business Media, Inc. 2004